Papers Drug points

Possible interaction between clindamycin and cyclosporin

BMJ 1999; 319 doi: https://doi.org/10.1136/bmj.319.7203.163 (Published 17 July 1999) Cite this as: BMJ 1999;319:163
  1. Robert Thurnheer,
  2. Irène Laube,
  3. Rudolf Speich
  1. Department of Internal Medicine, Division of Pulmonary Diseases, University Hospital Zurich, Zurich, Switzerland

    We report two cases of a suspected interaction between clindamycin and cyclosporin.

    Case 1 was in a 48 year old woman with α1-antitrypsin deficiency who had right sided single lung transplantation for end stage pulmonary emphysema. After B cell lymphoma affecting the transplanted lung was diagnosed, immunosuppression was reduced to a target concentration of cyclosporin of 100-150 μg/l Owing to bronchopulmonary infection with Staphylococcus aureus, treatment with oral clindamycin 600 mg thrice daily was begun. Serum cyclosporin concentrations fell continuously so the daily dose was increased. After clindamycin treatment was stopped cyclosporin was reduced to the same dose as before antibiotic treatment (figure)

    Case 2 was in a 39 year old woman with cystic fibrosis who developed bilateral pneumonia seven weeks after double lung transplantation. Bronchoalveolar washings showed S aureus. Antibiotic treatment with oral clindamycin 600 mg thrice daily was started. Over four weeks the dose of cyclosporin was continuously increased from 325 mg to 1100 mg daily to maintain serum concentrations around 200 μg/l. After clindamycin treatment was stopped the dose of cyclosporin was reduced to the same dose as before antibiotic treatment (figure)

    Figure1

    Cyclosporin concentrations and clindamycin treatment in cases 1 and 2

    Cyclosporin is extensively metabolised by the liver. Therefore, circulating cyclosporin concentrations may be influenced by drugs such as macrolide antibiotics which affect hepatic microsomal enzymes, particularly the cytochrome P-450 system 1 2 However, we did not find any reports of an effect of clindamycin on the P-450 pathway in literature databases or the manufacturer's medical event reporting system (Pharmacia Upjohn, personal communication). The oral bioavailability of cyclosporin depends on the intestinal P-glycoprotein (mdr1), which partly explains the large variation in daily dose of cyclosporin required among transplant recipients.3 Again, we found no information about the effects of clindamycin on intestinal carrier proteins.

    A drug interaction is possible, and close monitoring of cyclosporin serum concentrations is warranted to avoid underdosing of immunosuppressed patients.

    References

    1. 1.
    2. 2.
    3. 3.
    View Abstract